Affordable Access

Access to the full text

Cardiotoxicity of Immune Checkpoint Inhibitors

Authors
  • Patel, Rushin P.1
  • Parikh, Rohan2
  • Gunturu, Krishna S.2
  • Tariq, Rana Zouveenoor3
  • Dani, Sourbha S.2
  • Ganatra, Sarju4
  • Nohria, Anju1
  • 1 Brigham and Women’s Hospital, 75 Francis Street, Boston, MA, 02115, USA , Boston (United States)
  • 2 Lahey Hospital and Medical Center, Burlington, MA, USA , Burlington (United States)
  • 3 Indiana University Health, Bloomington, IN, USA , Bloomington (United States)
  • 4 Lahey Hospital and Medical Center, 41 Mall Road, Burlington, MA, 01805, USA , Burlington (United States)
Type
Published Article
Journal
Current Oncology Reports
Publisher
Springer-Verlag
Publication Date
May 03, 2021
Volume
23
Issue
7
Identifiers
DOI: 10.1007/s11912-021-01070-6
Source
Springer Nature
Keywords
License
Yellow

Abstract

Purpose of ReviewImmune checkpoint inhibitors (ICIs) have improved the survival of several cancers. However, they may cause a wide range of immune-related adverse events (irAEs). While most irAEs are manageable with temporary cessation of ICI and immunosuppression, cardiovascular toxicity can be associated with high rates of morbidity and mortality. As ICIs evolve to include high-risk patients with preexisting cardiovascular risk factors and disease, the risk and relevance of ICI-associated cardiotoxicity may be even higher.Recent FindingsSeveral cardiovascular toxicities such as myocarditis, stress cardiomyopathy, and pericardial disease have been reported in association with ICIs. Recent findings also suggest an increased risk of atherosclerosis with ICI use. ICI-associated myocarditis usually occurs early after initiation and can be fulminant. A high index of suspicion is required for timely diagnosis. Prompt treatment with high-dose corticosteroids is shown to improve outcomes.SummaryAlthough the overall incidence is rare, ICI cardiotoxicity, particularly myocarditis, is associated with significant morbidity and mortality, making it a major therapy-limiting adverse event. Early recognition and prompt treatment with the cessation of ICI therapy and initiation of high-dose corticosteroids are crucial to improve outcomes. Cardio-oncologists will need to play an important role not just in the management of acute cardiotoxicity but also to reduce the risk of long-term sequelae.

Report this publication

Statistics

Seen <100 times